Pennsylvania, 2004

Lightning Strike in Pennsylvania, May 12, 2004

May 12, 2004 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with frequent lightning caused about 2,500 homes and businesses in Northampton County to lose power. Outages were reported in Bangor, Belfast, Rosato, Moorestown and Wind Gap.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with frequent lightning caused about 2,500 homes and businesses in Northampton County to lose power. Outages were reported in Bangor, Belfast, Rosato, Moorestown and Wind Gap. A communications tower at the Northampton County Communication Center was also struck by lightning. It caused problems on one communicating frequency. Power was restored in most places by 9 p.m. EDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 12, 3:00 PM EST, 4 hours earlier.

Area forecast discussion, May 12, 3:00 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT WED MAY 12 2004

SCATTERED SHOWERS/TSTMS WILL CONT TO ARND MIDNIGHT. WILL HAVE CHC POPS
NRN ZONES AND SLGT CHC SRN ZONES. FRONTAL ZONE TO OUR NORTH IS
EXPECTED TO BECOME STATIONARY JUST TO OUR NORTH. SUMMERTIME PATTERN
WILL CONTINUE UNTIL A STRONGER COLD FRONT PUSHES ACROSS SAT NIGHT.
SCT SHWRS/TSTMS MAY DEVELOP AGAIN THURSDAY AND FRIDAY...BUT
SHOULD NOT BE AS NUMEROUS AS TODAY. WILL CARRY CHC POPS ONLY
FOR NRN ZONES. A MORE WIDESPREAD SHWR/TSTM EVENT IS EXPECTED SAT
AFTN AND SAT NIGHT AS THE FRONT CROSSES THE AREA. WILL CONT CHC
POPS SUN MRNG FOR OUR SRN ZONES. WILL GO SLIGHTLY ABOVE GUID HIGH
TEMPS FOR THE NEXT SEVERAL DAYS.

MARINE AREA RELATIVELY QUIET...NO ADVS/WATCHES/WRNGS.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

RPW
Hazardous weather outlook, May 12, 3:45 AM EST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT WED MAY 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-121200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. HEAVY
RAINFALL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, May 12, 4:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
531 PM EDT WED MAY 12 2004

NJZ010-012>014-122330-
SOMERSET NJ-EASTERN MONMOUTH NJ-MIDDLESEX NJ-WESTERN MONMOUTH NJ-
531 PM EDT WED MAY 12 2004

...STRONG THUNDERSTORMS REDEVLOPING OVER SOMERSET AND MIDDLESEX
COUNTY...

THE GUST FRONT FROM THE EARLIER SEVERE THUNDERSTORMS HAVE HELPED MORE
THUNDERSTORMS DEVELOP OVER SOUTHERN SOMERSET AND MIDDLESEX COUNTY.
THESE STORMS WILL BE MOVING EAST INTO MONMOUTH COUNTY AFTER 6 PM.
SOME GUSTY WINDS TO 30 MPH...PEA TO MARBLE SIZE HAIL...FREQUENT
LIGHTNING AND HEAVY DOWNPOURS RESULTING IN POOR DRAINAGE FLOODING IS
LIKELY OVER THE NEXT ONE TO TWO HOURS. RESIDENTS ARE ADVISED TO SEEK
SHELTER AT THE FIRST SIGN OF THREATENING WEATHER AND BE WARY OF
DRIVING ON ROADWAYS THAT ARE PRONE TO FLOODING. IF THE STORMS
INTENSIFY FURTHER...MORE SEVERE THUNDERSTORM WARNINGS MAY BECOME
NECESSARY.

TFG
Special weather statement, May 12, 5:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
647 PM EDT WED MAY 12 2004

NJZ001-007-009-PAZ054-055-060>062-067>069-130146-
BERKS PA-BUCKS PA-CARBON PA-CHESTER PA-HUNTERDON NJ-LEHIGH PA-
MONROE PA-MONTGOMERY PA-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
647 PM EDT WED MAY 12 2004

...STRONG THUNDERSTORMS MOVING THROUGH THE REGION...

BETWEEN NOW AND 10 PM SCATTERED THUNDERSTORMS WITH VERY FREQUENT
LIGHTNING...HEAVY DOWNPOURS AND PEA TO MARBLE SIZE HAIL ARE EXPECTED
TO MOVE THROUGH THE AREA. RAINFALL RATES OF UP TO TWO INCHES PER
HOUR ARE POSSIBLE WITH THE STRONGER STORMS AND WILL PRODUCE SOME
POOR DRAINAGE FLOODING.

THUNDERSTORMS AS OF 7 PM OVER THE POCONOS AND NORTHWEST NEW JERSEY
ARE EXPECTED TO BUILD SOUTHWARD OVER THE STILL HUMID AND WARM AIR IN
THE LEHIGH VALLEY...THE PHILADELPHIA NORTHWESTERN SUBURBS AND WEST
CENTRAL NEW JERSEY.

RESIDENTS ARE ADVISED TO SEEK SHELTER AT THE FIRST SIGN OF
THREATENING WEATHER AND BE WARY OF DRIVING ON ROADWAYS THAT ARE
PRONE TO FLOODING. IF THE STORMS INTENSIFY FURTHER...SEVERE
THUNDERSTORM OR FLASH FLOOD WARNINGS MAY BECOME NECESSARY LATER THIS
EVENING.

TFG
Local storm report, May 12, 6:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
703 PM EDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 PM     LIGHTNING        NEPTUNE CITY            40.20N 74.03W
05/12/2004                   MONMOUTH           NJ   EMERGENCY MNGR

            CHURCH STRUCK BY LIGHTNING.

0436 PM     TSTM WND DMG     NORTH PLAINFIELD        40.62N 74.44W
05/12/2004                   SOMERSET           NJ   EMERGENCY MNGR

            TREE LIMBS DOWNED.

0525 PM     LIGHTNING        IP PARSIPPANY-TROY HILL 40.86N 74.42W
05/12/2004                   MORRIS             NJ   EMERGENCY MNGR

            TOWER STRUCK BY LIGHTNING.

0559 PM     HEAVY RAIN       EAST BRUNSWICK          40.43N 74.42W
05/12/2004  0.00 INCH        MIDDLESEX          NJ   TRAINED SPOTTER

            ROAD FLOODING AT HIGHWAY 18 AND MILLTOWN ROAD.

0412 PM     TSTM WND DMG     SOUTH PLAINFIELD        40.58N 74.42W
05/12/2004                   MIDDLESEX          NJ   LAW ENFORCEMENT

            3 TREES DOWNED AND A FENCE BLOWN OVER AT MAPLE AND PARK
            AVE.

0412 PM     HAIL             SOUTH PLAINFIELD        40.58N 74.42W
05/12/2004  1.00 INCH        MIDDLESEX          NJ   LAW ENFORCEMENT

            SEVERAL REPORTS OF QUARTER SIZE HAIL.

&&

GORSE

The radar

The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Northampton

When
May 12, 7:00 PM EST to 7:10 PM EST
Where
Northampton County, Countywide
Reported by
NEWSPAPER
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398849.